• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Help!

renstar83

New member
Apr 10, 2020
2
Hi all,

Like many of you - I have a parent with dementia.I am not a primary carer for my father who has dementia but my brother is who is also struggling. I have come back to give some respite. We had my dad on Citalopram but it spaced him out so much that he was hallucinating and zombie-like. We have since taken him off this but now he is in constant state of agitation, restlessness and anxiety. He cannot settle and sits in one place for around 2 minutes, sometimes 30 seconds, and I can't keep up with it. He walks around the house, goes upstairs, then downstairs and it happens all day. I feel like I am losing my mind. I don't know what to do. He can get himself up and move but is unsteady on his feet and is prone to falls so I literally have to follow him around when he gets up. I don't want to tell him not to do this as I know it will make the anxiety worse but that has to be a limit? Is there any reasoning? He finally went to bed at 4am last night and then as soon as he got up today he has been doing exactly the same thing. Any help with his would be appreciated.

Thank you
 

jennifer1967

Registered User
Mar 15, 2020
188
could you reduce the citalopram and how long has he been on it not a good idea just to stop it suddenly i know im trying to come off of my antidepressant and its a nightmare, agitated nervous cant settle. it could be that but i might be wrong or he may need a different type worth discussing with his gp when available
 

Shedrech

Volunteer Moderator
Dec 15, 2012
9,051
Yorkshire
hello @renstar83
a warm welcome to DTP
your situation sounds challenging
I do agree ... contact your dad's GP, let them know exactly how he is behaving and ask for some different meds or a lower dose to help him settle ... it's not good for your dad to be so agitated and there will be no way to reason with him, he won't be able to modify his behaviour
 

renstar83

New member
Apr 10, 2020
2
Thank you @Shedrech and @jennifer1967 for your responses. I see how he is tomorrow. He has gone to bed for now but already been up a couple of times. He must have exhausted himself. It's literally heartbreaking to see him like this. The GP was in agreement that he should come off the citalopram but at that point did not offer an alternative. Now these extreme agitated symptoms have come back I will be in contact with the GP to suggest another type of medication to calm him down because this is completely unsustainable for everyone. Thank you.